Benzodiazepines are a class of drugs commonly used to treat anxiety and panic disorders.
Popular brand names include Valium and Xanax. The first benzodiazepine drug, Librium, was marketed in 1955, and by 1977, these drugs were the most prescribed medications across the globe.
Drugs of the benzodiazepine class work by enhancing the effects of a neurotransmitter called gamma-aminobutyric acid or GABA and its receptors. This produces hypnotic, anti-anxiety, anticonvulsant, and muscle-relaxing effects. Benzos were developed as a safer alternative to barbiturates – drugs that produce similar effects but have a high potential for overdose and a high chance of resulting in death if overdose occurs. Unfortunately, benzodiazepines do have the potential to both be addictive and cause an overdose.
How Overdose Happens
Taken as directed, benzodiazepines should never cause an overdose; however, people have been abusing these drugs for many years. Medications like Valium and Xanax can create feelings of euphoria at high doses, followed by feelings of relaxation and peace.
They also quickly produce a tolerance in users. Benzodiazepines are only meant to be used for anxiety and other medical issues for a couple months at most due to the fact that people on these medications adjust to them so fast, requiring higher and higher doses to keep them working. The longer this goes on, the higher chance that a person will become addicted to the drug. Patients may also begin abusing these drugs if the maximum allowed dose is no longer working and an alternative treatment plan has not been put into place.
Either of these situations can lead directly to overdose. There have also been cases in which addicted individuals have attempted to quit, going days or weeks without the drug, therefore lowering their tolerance. Upon relapsing, people may go right back to the dose they were taking before they tried to quit. Without that tolerance, they overdose.
Benzodiazepines are central nervous system depressants. The central nervous system is an essential part of the brain that controls the most important bodily functions, including the heart and respiratory system. During an overdose of a medication like this, these functions can slow to dangerous levels. The biggest danger in these situations is severely slowed breathing. When not enough oxygen can reach the brain, this can quickly result in rapid cell death. This is followed by coma and brain damage. Without medical intervention, this is likely to be fatal.
Signs of benzodiazepine overdose include:
- Slurred speech
- Blurred vision
- Loss of coordination
- Difficulty breathing
According to the National Institute on Drug Abuse, around 8,000 people in the US died from a benzodiazepine overdose.
This is a huge increase from 2001. Any sign of an overdose from one of these drugs should be considered a medical emergency.
The longer a person abuses a benzodiazepine medication, the more likely it is that the individual will suffer an overdose. Because of this and the fact that these drugs result in tolerance so easily, anyone suspecting an addiction should seek professional addiction treatment as soon as possible. This is especially important to do before attempting to get off a benzodiazepine, as the withdrawal symptoms that occur when reducing or eliminating the drug from one’s system have been known to be deadly in some instances.
Are there safer alternatives to benzos for treating anxiety, depression, or insomnia?
Both medical and nonmedical alternatives exist for the conditions for which benzos are normally used, including anxiety, depression, and insomnia. The following explores the options, as described by Harvard Medical School:
- Anxiety: Some antidepressants, such as Zoloft, can assist with treating anxiety. Perhaps more helpful, however, are natural and therapeutic remedies that can help the individual learn to manage symptoms of anxiety without drugs. These include Cognitive Behavioral Therapy, where the individual can recognize triggers of symptoms and learn to avoid or counteract them to minimize the potential for symptoms to manifest. Also, techniques such as meditation can help the person learn to manage anxious thoughts and behaviors, and cultivate calm responses to triggering events. Relaxing physical exercise like yoga, breathing techniques, and muscle relaxation practices can also help.
- Insomnia: Natural remedies in the form of plant extracts – such as kava or valerian root – or melatonin supplementation can help an individual fall asleep more easily or sleep better through the night without having to resort to benzos. A medication called Ramelteon, which affects the body’s melatonin receptors to support a healthy sleep cycle, can also help. Along with these, or substituting for them, the same kinds of relaxation exercises and practices listed above for anxiety can help a person learn to relax and fall asleep more easily, and promote the calm that can keep an individual asleep through the night. Cognitive Behavioral Therapy can help here too.
- Depression: There are non-benzodiazepine medications for depression that are less addictive and more specific for treating depression rather than anxiety. Mayo Clinic describes selective serotonin reuptake inhibitors, or SSRIs, which increase the levels of serotonin in the brain, helping to improve mood. Among others, these medicines include:
Other types of non-benzo medicines can also help. At the same time, Cognitive Behavioral Therapy is also a potential aid in depression, helping the individual to analyze depressive thoughts and behaviors and discover strategies to counter them with alternative behaviors, activities, or physical therapies that can help.
How should an overdose be addressed? Is treatment needed?
Benzodiazepine overdose can result in dangerous physical and mental symptoms that, while not usually fatal, can nevertheless compromise the individual’s health. These include:
- Slowed or even stopped breathing
- Extremely low blood pressure
- Unconsciousness or nonresponsiveness
For these reasons, medical help is immediately necessary when a benzo overdose is suspected – especially if the individual is already unconscious – to make sure that none of these symptoms threatens the person’s life or health.
An article from Medscape discusses Flumenazil, a medication that can help. It serves as an antidote to benzodiazepine poisoning and can reverse the symptoms. However, its use can be dangerous, resulting in the manifestation of some of the dangerous withdrawal symptoms that can occur in people who have been engaging in regular, heavy benzodiazepine use. For this reason, Flumenazil is not often used. On the other hand, monitoring, support of the riskiest overdose symptoms, and careful, safe withdrawal from the benzodiazepine can keep the individual safe without triggering dangerous withdrawal symptoms.
Call the National Suicide Prevention Hotline at 1-800-273-8255.
Veterans can also utilize the Veteran Crisis Line via text 838255 or via online chat with a crisis counselor.
How can a detox program help?
Benzodiazepine drugs are not just dangerous in overdose; they are also dangerous in withdrawal. Individuals coming off the drug are at risk for life-threatening or otherwise dangerous withdrawal symptoms, such as seizures, high fever, and psychosis, as described in an article from the journal Addiction. These risks are heightened for those who have been taking benzos at high doses for a long time.
Detox programs can help with benzodiazepine overdose by ensuring that the individual comes down off the drug safely, through tapered doses, and, if necessary, substitution therapy using a longer-acting benzo. This helps the individual coming off the dangerous dose of the drug to experience more moderate physical symptoms, potentially avoiding serious complications as well as the discomfort of some of the milder symptoms. This, in turn, can prepare the individual for smooth, abstinent entry into an addiction treatment program, if needed, setting the individual up for a higher chance of success in avoiding relapse to benzo use.